Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 35, NWS Memphis, TN

March 31, 2023Crittenden County, Cross County, Arkansas

NWS Memphis, TN issued this tornado warning at Mar 31, 2023, 4:56 PM CDT for Crittenden County, Cross County, Arkansas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 4:56 PM CDT (21:56 UTC)
Expired
Mar 31, 2023, 5:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Observed
Damage threat
Catastrophic
Hail
1.0 in

Counties Crittenden County, AR, Cross County, AR

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:00 PM CDTTORNADO3 W Parkin, ARREPORT FROM MPING: HOMES/BUILDINGS COMPLETELY DESTROYED.
Mar 31, 5:01 PM CDTTSTM WND GST 646 W Parkin, ARMESONET STATION UP525 5.9 W PARKIN (UPR).
Mar 31, 5:05 PM CDTTORNADO2 N Earle, ARREPORT FROM MPING: HOMES/BUILDINGS COMPLETELY DESTROYED.
Mar 31, 5:05 PM CDTTORNADO2 N Earle, ARREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
Mar 31, 5:25 PM CDTTSTM WND DMG2 Ssw Turrell, ARTRUCK OVERTURNED AS TORNADO CROSS I-55.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:28 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

088 
WFUS54 KMEG 312156
TORMEG
ARC035-037-312230-
/O.NEW.KMEG.TO.W.0035.230331T2156Z-230331T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
456 PM CDT Fri Mar 31 2023

...TORNADO EMERGENCY FOR Parkin and Earle, AR...

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Crittenden County in eastern Arkansas...
  Southeastern Cross County in eastern Arkansas...

* Until 530 PM CDT.
    
* At 455 PM CDT, a confirmed large and destructive tornado was
  observed near Parkin, moving east at 50 mph.

  TORNADO EMERGENCY for Parkin and Earle, Arkansas. This is a 
PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Deadly tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Earle, Parkin, Gilmore, Jericho, Turrell, Clarkedale, Smithdale,
  Three Forks, Booker, Colton, Twist, McDonald, Cloar, Coldwater,
  Togo, River Front, Lansing, Wittsburg, Duvall and Lambethville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3544 9042 3544 9021 3530 9014 3530 9016
      3528 9017 3526 9016 3518 9070 3533 9074
TIME...MOT...LOC 2155Z 249DEG 43KT 3527 9066 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...1.00 IN

$$
3 follow-up statements
852 
WWUS54 KMEG 312203
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
503 PM CDT Fri Mar 31 2023

ARC035-037-312230-
/O.CON.KMEG.TO.W.0035.000000T0000Z-230331T2230Z/
Crittenden AR-Cross AR-
503 PM CDT Fri Mar 31 2023

...TORNADO EMERGENCY FOR PARKIN AND EARLE...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHERN
CRITTENDEN AND EAST CENTRAL CROSS COUNTIES...
    
At 501 PM CDT, a confirmed large and destructive tornado was located
over Parkin, moving east at 50 mph.

TORNADO EMERGENCY for Parkin and Earle. This is a PARTICULARLY 
DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Weather spotters confirmed tornado. At 500 PM, trained 
         spotters confirmed a large tornado moving across HWY 64 at 
         Riverfront in west Parkin.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Earle, Parkin, Gilmore, Jericho, Turrell, Clarkedale, Smithdale,
Three Forks, Togo, Booker, Lansing, Duvall, Lambethville, Colton,
Twist, Stacy, Cloar, Galilee, Heafer and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3544 9042 3544 9021 3530 9014 3530 9016
      3528 9017 3526 9016 3520 9057 3537 9063
TIME...MOT...LOC 2201Z 249DEG 43KT 3530 9057 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...<.75 IN

$$
364 
WWUS54 KMEG 312214
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
514 PM CDT Fri Mar 31 2023

ARC037-312223-
/O.CAN.KMEG.TO.W.0035.000000T0000Z-230331T2230Z/
Cross AR-
514 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR EAST CENTRAL CROSS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas...and west Tennessee.

LAT...LON 3544 9042 3544 9021 3530 9014 3530 9016
      3528 9017 3526 9016 3523 9039 3541 9047
TIME...MOT...LOC 2213Z 254DEG 44KT 3533 9038 

$$

ARC035-312230-
/O.CON.KMEG.TO.W.0035.000000T0000Z-230331T2230Z/
Crittenden AR-
514 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHERN
CRITTENDEN COUNTY...
        
At 513 PM CDT, a confirmed large and extremely dangerous tornado was
located near Earle, moving east at 50 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Gilmore, Jericho, Turrell, Clarkedale, Stacy, Galilee, Booker,
Heafer, James Mill, Lansing, Lambethville and Wapanocca National
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3544 9042 3544 9021 3530 9014 3530 9016
      3528 9017 3526 9016 3523 9039 3541 9047
TIME...MOT...LOC 2213Z 254DEG 44KT 3533 9038 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$
446 
WWUS54 KMEG 312221
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
521 PM CDT Fri Mar 31 2023

ARC035-312230-
/O.CON.KMEG.TO.W.0035.000000T0000Z-230331T2230Z/
Crittenden AR-
521 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN CRITTENDEN COUNTY...
    
At 521 PM CDT, a confirmed large and extremely dangerous tornado was
located near Gilmore, or 9 miles southeast of Tyronza, moving east at
50 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. At 520 pm, trained 
         spotter confirmed tornado 2 miles south of Turrell.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Gilmore, Jericho, Turrell, Clarkedale, Stacy, Booker, Heafer, James
Mill, Lambethville and Wapanocca National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3544 9034 3544 9021 3530 9014 3530 9016
      3528 9017 3526 9016 3525 9031 3542 9038
TIME...MOT...LOC 2221Z 249DEG 43KT 3536 9027 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:53 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 31, 3:53 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Fri Mar 31 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.

Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.

A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.

Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.

High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.

Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Fri Mar 31 2023

A few showers are moving across the forecast area early this
afternoon. These showers will exit the area by mid afternoon
giving way to stronger storms later in the afternoon and evening.
Elevated winds will remain ahead of the storms as winds of 20-30
mph can be expected with gusts up to 45 mph possible. This should
last through most of the TAF period. We expect strong to severe
thunderstorms to develop later this afternoon around 20Z across
the western portions of the forecast area. Storms should continue
to develop and move east through the afternoon and evening hours.
Storms should exit the region be 07Z Saturday. Expect alternating
VFR and MVFR conditions this afternoon before periods of MVFR and
IFR conditions when storms occur.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 1 AM CDT Saturday for MSZ001>017-020>024.

TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...AC3
AVIATION...SWC

In the hours before

Special weather statement, Mar 31, 4:24 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT Fri Mar 31 2023

ARZ018-026-312200-
Greene AR-Craighead AR-
424 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southwestern Greene
and northwestern Craighead Counties through 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cash, or 14 miles southwest of Bono, moving northeast at 65 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Cash, Egypt, Walcott, Fontaine, Farrville,
Dorothy, Winesburg, Light, Bethel, Lanieve, Finch, Lorado, Herndon
and Faulknerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.

&&

LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
      3596 9086 3598 9084 3599 9086 3602 9084
      3604 9084 3618 9063 3593 9043 3570 9094
      3571 9104
TIME...MOT...LOC 2124Z 233DEG 58KT 3580 9101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SMW
Local storm report, Mar 31, 4:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          7 WSW WYNNE             35.20N 90.90W
03/31/2023                   CROSS              AR   TRAINED SPOTTER

            UNCONFIRMED REPORT OF TORNADO AR 284-193 W
            OF WYNNE BY TRAINED SPOTTER.

&&
Special weather statement, Mar 31, 4:43 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
443 PM CDT Fri Mar 31 2023

ARZ009-018-312215-
Greene AR-Clay AR-
443 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of Greene and central
Clay Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walcott, or over Crowleys Ridge State Park, moving northeast at 60
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paragould, Corning, Rector, Marmaduke, Crowleys Ridge State Park, Oak
Grove Heights, Lafe, Knobel, Peach Orchard, Delaplaine, Evening Star,
Walcott, Beech Grove, Stonewall, Tipperary, Hickoria, Case,
Brookings, Halliday and Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.

&&

LAT...LON 3633 9026 3597 9051 3601 9084 3604 9084
      3605 9083 3608 9082 3609 9080 3611 9077
      3613 9077 3615 9075 3615 9081 3648 9060
TIME...MOT...LOC 2143Z 211DEG 51KT 3604 9071

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SMW
Local storm report, Mar 31, 4:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TORNADO          1 WSW WYNNE             35.23N 90.80W
03/31/2023                   CROSS              AR   TRAINED SPOTTER

            UNCONFIRMED TORNADO ON GROUND 2 MI WEST OF
            WYNNE.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:14 PM CDTTornado WarningMEGCross, St. Francis31 min
Mar 31, 4:24 PM CDTSpecial Weather StatementMEGCraighead36 min
Mar 31, 4:40 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCrittenden, Cross50 min
Mar 31, 4:43 PM CDTSpecial Weather StatementMEGClay, Greene32 min
Mar 31, 5:23 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatMEGCrittenden, Mississippi37 min
Mar 31, 6:32 PM CDTTornado WarningMEGCrittenden, Lee, Phillips, St. Francis43 min

Nearby

Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.